Heavy Snow, Lawrence
- When
- March 5, 2:00 AM EST to 8:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.068, -82.735 (the zone’s center; the record gives no point)
A clipper system moved from Kentucky during the late night hours of the 4th into southwest Virginia by the predawn hours on the Monday, the 5th. Snow accumulations of 2 to 3 inches were common across Greenup, Carter, and Boyd Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A clipper system moved from Kentucky during the late night hours of the 4th into southwest Virginia by the predawn hours on the Monday, the 5th.
Snow accumulations of 2 to 3 inches were common across Greenup, Carter, and Boyd Counties. Meanwhile, Lawrence County saw a widespread 4 inch accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 5, 1:56 AM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
156 AM EST MON MAR 5 2012
.SYNOPSIS...
CLIPPER SYSTEM PASSES SOUTH OF AREA LATE OVERNIGHT INTO MONDAY.
COLDER NORTHWEST FLOW BRINGS SNOW SHOWERS MONDAY AFTERNOON. HIGH
PRESSURE TUESDAY AND WEDNESDAY. COLD FRONT CROSSES THURSDAY NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
115 AM UPDATE...EXPANDED WINTER WEATHER ADVISORY ONE TIER OF
COUNTIES NORTH OF PREVIOUS ADVISORIES. RECENT OBS/RADAR/SATELLITE
TRENDS AND NEW HI RES MODELS HAVE SHIFTED ENOUGH NORTHWARD WITH THE
LOW PRESSURE SYSTEM TO INCLUDE THE I64 CORRIDOR IN THE ADVISORY.
930 PM UPDATE...
FCST ON TRACK ALTHOUGH THE LATEST NEAR TERM MODELS...AND TO SOME
EXTENT...THE 00Z NAM12...ARE TRENDING FARTHER N WITH THE SYNOPTIC
SCALE STEADY SNOW FROM THE APPROACHING CLIPPER SYSTEM. AFTER THE
ADVISORY UPDATE...WILL ISSUE SPS ACROSS TIER OF COUNTIES ALONG
NORTHERN EDGE OF ADVISORY AREA FOR STICKING SNOW NEAR DAYBREAK.
LIKELY POPS ALREADY GRAZE SAID AREA.
630 PM UPDATE...
ALLOWED SNOW SHOWERS TO PERSIST A BIT LONGER THIS EVENING WHILE
HOLDING OFF STRATIFORM SNOW ASSOCIATED WITH CLIPPER SYSTEM FROM
ARRIVING ALONG THE TUG FORK UNTIL AROUND 06Z. OTHERWISE...OTHER
THAN MINOR TEMPERATURES AND DEW POINT ADJUSTMENTS...FCST ON TRACK.
PREV DISCN...
MODELS SHOW BROAD UPPER TROUGH AXIS ACROSS THE OH RIVER THIS
EVENING...WITH ASSOCIATED ELONGATED VORTICITY MAXIMUM PROVIDING
SOME UPPER FORCING UNDER SUB FREEZING TEMPERATURES AT H850. SOME
CAPE AND RESIDUAL MOISTURE FROM PREVIOUS RAINS HAVE PRODUCE POP CORN
SHAPE CUMULUS CLOUDS. WITH TEMPERATURES COLD ENOUGH...SNOW SHOWERS
HAVE BEEN REPORTED ALONG WITH AREAS OF HEAVY GRAUPEL. THESE SNOW
SHOWERS WILL CONTINUE TONIGHT...MORE NUMEROUS OVER THE ELEVATED
TERRAIN WITH LITTLE OR NO ACCUMULATIONS ACROSS THE LOWLANDS THROUGH
AT LEAST MIDNIGHT. GROUNDS TEMPERATURES ARE IN THE MID 40S ALLOWING
SNOW TO MELT UPON CONTACT FOR THE MOST PART TONIGHT.
HOWEVER...TEMPERATURES WILL CONTINUE PRETTY COLD AT H850 MAINLY
AROUND MINUS 9-10C TROUGH MONDAY. WITH A CLIPPER SYSTEM DROPPING
SOUTH INTO OH...THEN SOUTHEAST AND EAST ACROSS NORTHEAST
KY...ADDITIONAL SNOW SHOWERS WILL FOLLOW WITH SIGNIFICANT
ACCUMULATIONS. 1 TO 3 INCHES OF SNOW CAN BE EXPECTED IN THE SOUTHERN
THIRD OF THE LOWLANDS...AND 2 TO 4 OVER THE HIGHER TERRAIN OF WV AND
VA OVERNIGHT INTO EARLY MONDAY. MODELS CONTINUED SHOWING SATURATION
WITHIN THE DENDRITE GROWTH ZONE CROSSED WITH BEST OMEGA WITH THIS
SYSTEM. IN ADDITION...UPPER LEVEL FORCING LOOKS GOOD FROM UPPER
LEVEL Q-VECTOR CONVERGENCE...AND LAYERS OF FRONTOGENESIS ALONG THIS
FEATURE. EXPECT BANDS OF SNOW SHOWERS...LOCALLY HEAVY DEPENDING ON
THE POSITIONS OF THE AFOREMENTIONED PARAMETERS.
HISTORICALLY...MODELS DO NOT HANDLE PERFECTLY THE RIGHT TRACK OF
CLIPPERS. THEREFORE...EXPECT ADJUSTMENTS ON THE HEAVIEST SNOW
AMOUNTS EITHER NORTH OR SOUTH.
A WINTER WEATHER ADVISORY WAS EXPANDED A LINE OF COUNTIES NORTH OF
THE EXISTING ONES...AND EXTENDED UNTIL 1 PM MONDAY WHEN THE SNOW
WILL FINALLY DECREASE INTENSITIES AND REACH ACCUMULATION CRITERION.
THIS REASONING REFLECTS CONSISTENCY FROM YESTERDAYS MODEL RUNS AND
HPC GUIDANCE. CONFIDENCE IS HIGH...AND PERHAPS HIGHER AMOUNTS COULD
BE POSSIBLE JUST SOUTH OF OUR CWA DURING THE PERIOD.
NORTHWEST FLOW AND DEEPER WRAPAROUND MOISTURE WILL SET UP A DECENT
UPSLOPE SNOW SHOWER PATTERN FOR THE NORTHERN AND CENTRAL MOUNTAINS
OF WV FOR THE REMAINDER OF THE DAY MONDAY. THIS WILL BRING AN
ADDITIONAL LIGHT ACCUMULATION IN THE MOUNTAINS.
MINOR CHANGES MADE TO TEMPERATURES THROUGH THE PERIODS. JUST TWEAKS
TO THE PREVIOUS TEMPS MADE.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SNOW SHOWERS WILL TAMPER OFF BY MONDAY NIGHT...AS THE CLIPPER EXITS
THE AREA LATE MONDAY...WITH SOME LINGERING SNOW SHOWERS OVER THE
NORTHERN MOUNTAINS UNDER NORTHWEST FLOW. REFLECTED THIS ON
POP/WEATHER GRIDS...SIMILAR TO PREVIOUS FORECASTS.
ACCELERATED THE CLEARING ON MONDAY NIGHT PER LACK OF MOISTURE AND
VERY DRY AIR BEHIND THE AFOREMENTIONED SYSTEMS...AS HIGH PRESSURE
BUILDS IN. THEREFORE...EXPECT A COLD NIGHT WITH RADIATIONAL
COOLING...PLUS SNOW COVERING THE GROUND.
HIGH PRESSURE SHIFTS EAST TUESDAY WITH A DECENT SOUTHERLY FLOW
DEVELOPING. ABUNDANT SUNSHINE WILL CONTINUE AND SOUTHERLY FLOW WILL
REBOUND TEMPERATURES INTO THE 50S TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SFC HIGH AND UPR LEVEL RIDGING STUBBORNLY GIVES WAY TO FALLING
HEIGHTS LATE IN THE SHORT TERM...FRI. BAROCLINIC ZONE LOOKS TO CHECK
UP AND BECOME DIFFUSE ON THU WITH SFC WAVE DEVELOPMENT ON FRONT. UPR
TROF AMPLIFIES INTO FRI WITH BOUNDARY PUSHING S ON GOOD CAA
COMMENCING. OVERALL MILD REGIME UNTIL POST FRONT.
UPR TROF LIFTS OUT SAT...REPLACED BY UPR RIDGING INTO EARLY NEXT
WEEK. THIS WILL ALLOW FOR YET ANOTHER REBOUND IN TEMPS.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
06Z MONDAY THRU 06Z TUESDAY...
THRU 14Z...
CLIPPER SYSTEM WILL PASS ACROSS SOUTHERN HALF OF THE AREA OVERNIGHT
INTO MONDAY MORNING. THIS WILL BRING A STEADY MVFR TO OCCASIONAL IFR
SNOW TO NORTHEASTERN KY...EXTREME SOUTHERN OHIO...SOUTHERN HALF OF
WV AND SW WV OVERNIGHT INTO MON MORNING. THE BULK OF THE SNOW WILL
BE BETWEEN 09Z AND 14Z. BKW WILL BE THE AIRPORT MOST AFFECTED WITH
HTS AND CRW ON THE NRN EDGE. I16 WILL ALSO BE AFFECTED.
AFTER 14Z...
THE GENERAL SNOWS EXIT EAST...BUT SCATTERED SNOW SHOWERS
WILL CONTINUE THRU THE DAY...ESPECIALLY IN THE MOUNTAINS. EXCEPT FOR
THE MOUNTAINS...LOOK FOR VFR CEILINGS OUTSIDE THE SNOW SHOWERS BY
18Z.
BY 21Z...SNOW SHOWERS DIMINISH WITH CLEARING BEGINNING IN THE
WEST...SPREADING EAST ACROSS THE AREA THRU 03Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: NORTHERN EDGE OF SNOW MAY SHIFT EVEN A BIT
FURTHER NORTH THAN CURRENT FORECAST. ENDING OF SNOW OUTSIDE THE
MOUNTAINS MAY BE QUICKER MONDAY MORNING.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 03/05/12
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H M M L L M M M M M M
HTS CONSISTENCY M H M L L L L M H H H H
BKW CONSISTENCY M L M M L M M L L L M M
EKN CONSISTENCY L M M M M M M M M M M M
PKB CONSISTENCY H H H H H H H H H H M M
CKB CONSISTENCY H H H H M M M M M M M L
AFTER 06Z TUESDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
WVZ005-006-013>015-024>027-033>037.
OH...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
OHZ087.
KY...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
KYZ101>103-105.
VA...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
VAZ003-004.
&&
SYNOPSIS...ARJ/30
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...30
AVIATION...JMVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EST SUN MAR 4 2012 KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032- 037>040-046-047-052100- GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS- GALLIA-LAWRENCE-CABELL-MASON-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 353 PM EST SUN MAR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>036-052100- CARTER-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-BOONE- MCDOWELL-WYOMING-RALEIGH-FAYETTE- 353 PM EST SUN MAR 4 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1031 PM EST SUN MAR 4 2012 WVZ037-038-046-047-050815- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...MARLINTON...ELKINS 1031 PM EST SUN MAR 4 2012 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...SNOW SHOWERS MAKE FOR ICY ROADS THIS EVENING... NUMEROUS SNOW SHOWERS FROM THIS PAST AFTERNOON AND EVENING WERE CAUSING ICY ROAD CONDITIONS AS TEMPERATURES FELL THROUGH THE 20S. THIS WAS ESPECIALLY THE CASE ABOVE 3000 FEET...BUT ICY PATCHES ARE POSSIBLE ANYWHERE IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA...PARTICULARLY ON UNTREATED SURFACES. THE SNOW SHOWERS SHOULD BECOME MIORE WIDELY SCATTERED DURING THE OVERNIGHT HOURS...BUT WATCH FOR LINGERING ICY PATCHES. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1033 PM EST SUN MAR 4 2012 WVZ037-038-046-047-050815- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... WEBSTER SPRINGS...MARLINTON...ELKINS 1033 PM EST SUN MAR 4 2012 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...CONCERNING SNOW SHOWERS MAKING FOR SOME ICY ROADS OVERNIGHT... NUMEROUS SNOW SHOWERS FROM THIS PAST AFTERNOON AND EVENING WERE CAUSING ICY ROAD CONDITIONS AS TEMPERATURES FELL THROUGH THE 20S. THIS WAS ESPECIALLY THE CASE ABOVE 3000 FEET...BUT ICY PATCHES ARE POSSIBLE ANYWHERE IN THE MOUNTAINOUS COUNTIES OF WEST VIRGINIA...PARTICULARLY ON UNTREATED SURFACES. THE SNOW SHOWERS SHOULD BECOME MORE WIDELY SCATTERED DURING THE OVERNIGHT HOURS...BUT WATCH FOR LINGERING ICY PATCHES. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1039 PM EST SUN MAR 4 2012 KYZ101-103-OHZ087-WVZ006-014-015-050945- GREENUP-BOYD-LAWRENCE OH-CABELL-PUTNAM-KANAWHA- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...ASHLAND... IRONTON...SOUTH POINT...HUNTINGTON...TEAYS VALLEY...HURRICANE... CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS 1039 PM EST SUN MAR 4 2012 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...CONCERNING STICKING SNOW BY DAWN MONDAY... A CLIPPER SYSTEM WILL BRING STEADY ACCUMULATING SNOW TO EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA LATE OVERNIGHT AND MONDAY MORNING. EXTREME NORTHEAST KENTUCKY INTO CENTRAL WEST VIRGINIA WILL BE ON THE NORTHERN EDGE OF THIS SNOW. LATEST INFORMATION INDICATES THERE WILL BE SNOW DEVELOPING BETWEEN FOUR AND 5 AM MONDAY...WITH UP TO AN INCH POSSIBLE ON GRASSY SURFACES BY DAWN MONDAY. SNOW MAY ALSO STICK ON UNTREATED DRIVING AND WALKING SURFACES AS TEMPERATURES BOTTOM OUT AROUND 30 DEGREES...JUST BELOW FREEZING...MONDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT SOUTH OF THIS AREA FOR 1 TO FOUR INCHES OF SNOW...WHILE LITTLE OR NO SNOW WILL BE FOUND NORTH OF THIS AREA. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. TRM
The national radar mosaic for the moment the first event began.
3 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370482, 370483, 370484, 370485.